Correlation Engine 2.0
Clear Search sequence regions


Sizes of these terms reflect their relevance to your search.

Systemic anticoagulants are widely prescribed for prevention and treatment of thromboembolism, but are commonly complicated by gastrointestinal bleeding (GIB). Limited data exist on the management of anticoagulation after hospitalization for GIB and the subsequent risks of recurrent GIB, thromboembolism, and mortality. We performed a systematic review and meta-analysis of studies to determine risk of recurrent GIB, thromboembolism, and mortality after resuming anticoagulation following GIB. PubMed, EMBASE, and Scopus were searched for randomized controlled trials and cohort studies in patients with atrial fibrillation, venous thromboembolism, or valvular heart disease who received long-term warfarin or direct oral anticoagulants before experiencing GIB. Studies were included if data were available on anticoagulation management and outcomes of recurrent GIB, thromboembolism, and mortality following GIB. A total of 5354 studies were reviewed of which 10 were included in the meta-analysis. There were 2080 patients who resumed anticoagulation and 2296 patients who discontinued anticoagulation post-index GIB. Resumption of anticoagulation was associated with a significant increase in recurrent GIB (OR 1.646, 95% CI 1.035-2.617, p = 0.035). There was a significant decrease in thromboembolic events in patients who resumed anticoagulation compared to those who did not (OR 0.340, 95% CI 0.178-0.652, p = 0.001, I2 = 62.7%). Resumption of anticoagulation was associated with a significant reduction in all-cause mortality (OR 0.499, 95% CI 0.419-0.595, p < 0.0001). While resumption of anticoagulation following index GIB was associated with a significant increase in recurrent GIB, it was also associated with a significant decrease in thromboembolic events and all-cause mortality.

Citation

Natalie Tapaskar, Alice Pang, Debra A Werner, Neil Sengupta. Resuming Anticoagulation Following Hospitalization for Gastrointestinal Bleeding Is Associated with Reduced Thromboembolic Events and Improved Mortality: Results from a Systematic Review and Meta-Analysis. Digestive diseases and sciences. 2021 Feb;66(2):554-566

Expand section icon Mesh Tags

Expand section icon Substances


PMID: 32279174

View Full Text